Aa
Aa
A
A
A
Close
Avatar universal

is my itchy rash a reaction of levothyroxine?

I have been diagnosed having an under active thyroid about 1.5 years ago, my results being "borderline". I am now on 50mg of levothyroxine sodium. Recently I have developed a itchy red rash and it keeps on spreading! Please help! Is this an affect of levothyroxine? When I was initially diagnosed I was also severely anemic, which can also be a cause of my symptoms, fatigue, hair loss, weight gain etc... Now that my iron levels are normal I feel levothyroxine is not really helping me I'm gaining even more weight, i have irritability, depression, tiredness. To see if my medication was the cause I've I actually stopped taking it the last two days, immediately my head feels better, I've actually had decent restful sleep. Please advise, I'm so fed up of the doctors.
1 Responses
Sort by: Helpful Oldest Newest
649848 tn?1534633700
COMMUNITY LEADER
Please post the result of most current lab report, along with the reference ranges, provided on your lab report, so we can see your actual thyroid hormone status.  

Some people have reaction to fillers/binders/dyes in the medication, so that's a possibility.  Since Levothyroxine is dosed in mcg, I'm assuming you mean you're on 50 mcg, rather than 50 mg?  50 mcg tablets should be white, with no dye, so that leaves a possible allergy/intolerance to fillers/binders.  Often, the best/easiest thing to do is simply ask your pharmacy to change manufacturers, since all manufacturers use different fillers/binders/dyes in their pills, unless you want to go to the trouble of finding out the inactive ingredients in the pill you're taking.  Another thing you can do is ask your doctor to prescribe a brand name medication, such as Synthroid, Levoxyl or Tirosint.    

Most people seem to have the best luck with Levoxyl or Tirosint... Tirosint is a gelcap that's considered to be hypoallergenic, as it only has 4 ingredients, which are the levothyroxine, water, glycerine and gelatin.  The one drawback with Tirosint is that many insurances do not cover it and, from my personal experience, it's very expensive.

It takes 4-6 weeks for the levothyroxine to reach full potential in your blood when you begin taking it, so it takes a while for it get out of your system, as well; being off it for just 2 days won't have much effect.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.